On Friday night, Miguel Carino listened from his home on Weymouth Street as sirens screamed down the block.

"It was ambulance, ambulance, ambulance, every 15 minutes," he said. Carino is accustomed to the ambulance sirens. His block in Kensington, across the street from the McPherson Square library, where last summer librarians revived overdose victims on the wide lawn, is at the epicenter of Philadelphia's overdose crisis. But Friday night, he said, was something different.

"It was unexplainable. It was out of control. These people need help," he said.

Miguel Carino, Kensington homeowner, talks about living near McPherson Square Park and the recent outbreak of overdoses around the area.
JOSE F. MORENO / Staff Photographer
Miguel Carino, Kensington homeowner, talks about living near McPherson Square Park and the recent outbreak of overdoses around the area.

Within 24 hours, health officials said, about 100 people had sought help in emergency rooms around the city for an overdose or adverse drug reaction – levels not seen in months.

Many victims came from Kensington. Health officials said they'd initially received reports that the cluster was centered on a specific spot in that neighborhood, but it was unclear whether the batch of drugs behind the overdoses was limited to that area.

Health Commissioner Tom Farley said the cluster was the largest he had seen in his two years at the head of the city's health department.

Seven people died of apparent overdoses between Friday night and Sunday morning, which is about the typical overdose death rate, Farley said.

But the number of non-fatal apparent overdoses was unusually high around the city, officials said. It was unclear whether victims were overdosing on heroin, fentanyl, or some other opiate or having a bad reaction to some other substance cut into their drug, Farley said.

Farley couldn't say what had been in the drugs driving the cluster. Health officials are still waiting for laboratory testing of bags found in the hands of patients who arrived at emergency rooms around the city.

"We have a large number of adverse drug reactions so far, but no evidence of increase in fatalities," he said. "That's the the good sign."

Victims likely believed they had been buying heroin. The drugs were packaged in typical street heroin bags labeled "Santa Muerte" – Holy Death – and "Perfect 10," officials said. Farley said one emergency room reported a patient who suffered symptoms similar to those of anticholinergic intoxication – caused by an adverse reaction to a type of drug found in muscle relaxants and some antihistamines such as Benadryl.

Because of their unpleasant side effects, anticholinergics are also used as an abuse deterrent in some opioid pills, Farley said.

"What might have happened here is that someone sold some drug mixed with an anticholinergic, and a lot of people got it in a hurry," he said. "That would explain a lot of bad reactions but a very small number of fatalities."

But health officials won't know for sure until the bags are tested, he said.

On Friday afternoon, police in Kensington reported six apparent overdoses in the space of a few minutes, an unusually high spike, Farley said. The health department alerted hospital emergency rooms, outreach teams, and community organizations, he said, to warn drug users to avoid the Santa Muerte and Perfect 10 bags and to ask hospitals to keep an eye out for a rush of patients.

Joseph D'Orazio, the director of the Division of Medical Toxicology in the emergency department at Temple University's Lewis Katz School of Medicine, said Episcopal Hospital and Temple's emergency rooms have seen about 85 overdose patients since Friday morning – more than usual.

"I think people were really scared," he said. He'd fielded calls from emergency rooms across the city as more patients began showing up, he said. And some patients were reacting differently when they were revived with Narcan, he said – acting agitated and confused, which led doctors to believe the heroin they took had been cut with something else.

Outreach workers told the health department the situation was more or less back to normal by Saturday evening, Farley said, but police were still reporting a spike in overdose calls through Saturday night. And many victims decided not to go to an emergency room after they were revived, police said.

On the ground, outreach workers and drug users alike were rattled. They broadcast warnings on social media and cautioned people not to use drugs alone, lest they overdose without someone nearby to revive them.

On a bench in McPherson Square, Roberto Cruz, 49, sipped from a water bottle and wearily closed his eyes. He said he had overdosed on two bags of Santa Muerte on Friday night. At first, he didn't notice anything different, he said – he just felt high. Then he woke up in an ambulance. He said he didn't think the Santa Muerte was the source of the symptoms. "I felt like it was my fault," he said, because he had smoked synthetic marijuana beforehand and thought it might have caused his overdose.

Speaking in McPherson Square Park, drug addict Roberto Cruz talks about his drug addiction and the recent outbreak of drug overdoses in the Kensington neighborhood.
JOSE F. MORENO / Staff Photographer
Speaking in McPherson Square Park, drug addict Roberto Cruz talks about his drug addiction and the recent outbreak of drug overdoses in the Kensington neighborhood.

A few blocks down on Somerset Street, near the El stop, Robert Reif pointed to the opposite corner, down the street, to the sidewalk in front of him. "There was a person there, a person there, a person who fell out there," he said. "Probably a dozen people fell out." Reif, who directs the Last Stop, an outreach organization, said he and other staffers had walked the streets after that, warning others there was a bad batch going around.

Robert Reif, director of the Last Stop recovery house, talks about the recent outbreak of drug overdoses in the Kensington neighborhood.
JOSE F. MORENO / Staff Photographer
Robert Reif, director of the Last Stop recovery house, talks about the recent outbreak of drug overdoses in the Kensington neighborhood.

The city last reported an overdose spike in West Philadelphia last month, when 20 people overdosed on what officials suspected was the powerful synthetic opioid fentanyl, sold as crack cocaine. Two people died.

In December 2016, 35 people died in a rash of overdoses over five days; 13 victims overdosed on fentanyl and another 13 on a combination of heroin and fentanyl.

Farley said the health department was continuing to investigate Friday night's cluster and hoped to have more information over the next few days. He said such overdose clusters were "one example of why we need a comprehensive user engagement site," or a safe-injection site, a place where people in addiction can use drugs under medical supervision, be revived if they overdose, and access treatment.

"If this happens in the future [at a safe-injection site], we would have medical staff to quickly figure out what's going on and spread the word to others," he said.